Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 82, NWS State College, PA

August 2, 2003Centre County, Huntingdon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 2, 2003, 7:56 PM EDT for Centre County, Huntingdon County, Pennsylvania. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 7:56 PM EDT (23:56 UTC)
Expired
Aug 2, 2003, 8:45 PM EDT
In force
49 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Centre County, PA, Huntingdon County, PA

The radar

The State College radar (KCCX), 42 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1120 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 022356
SVRCTP
PAC027-061-030045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
755 PM EDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA
  CENTRE COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 845 PM EDT.

* AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WHIPPLE DAM STATE PARK...OR 5 MILES SOUTH
  OF STATE COLLEGE...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOALSBURG AND WHIPPLE DAM STATE PARK AROUND 805 PM.
  CENTRE HALL AROUND 815 PM.  
  POTTERS MILLS AROUND 820 PM.
  POE VALLEY STATE PARK AROUND 845 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR
ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL
DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE.

LAT...LON 4015 7813 4027 7830 4046 7814 4062 7821
          4081 7812 4110 7763 4096 7749 4104 7715
          4084 7740 4074 7765 4058 7782 4040 7788
          4030 7772 4006 7786

LAMBERT

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:30 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Aug 2, 3:30 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT SAT AUG 02 2003

BUSY WEATHER PATTERN SETTING UP WITH A CONTINUED HIGH CHANCE FOR
SHOWERS AND THUNDERSTORMS THROUGH THE FIRST HALF OF NEXT WEEK AS
TROUGH ANCHORS TO OUR WEST AND MOIST SW AIR AND A SERIES OF
SHORTWAVES MOVE THROUGH.  TOUGH TO PIN DOWN TIMING ON THESE ROUNDS
OF PRECIP...BUT CAN EXPECT HIT AND MISS ACTIVITY THROUGHOUT.

ISSUED FLOOD WATCH FOR THE EVENING HOURS AS LINE OF CONVECTION WILL
CONTINUE TO TRAIN ACROSS ALMOST THE SAME AREAS.  THESE AREAS HAVE
ALSO SEEN QUITE A BIT OF RAIN LIKELY...AND FFG IS VERY LOW.

DRIER AIR FORECAST TO MOVE IN FOR NEXT WEEKEND.

FCSTID =    16
MDT   71  86  71  84 /  30  40  50  40
IPT   70  83  68  81 /  60  50  50  40
BFD   61  79  62  75 /  50  50  50  40
JST   66  79  62  76 /  60  50  50  40
AOO   68  82  65  79 /  60  50  50  40
UNV   67  81  67  79 /  60  50  50  40
SEG   70  83  68  82 /  50  40  50  40
LNS   72  86  71  84 /  30  40  50  40
THV   71  85  71  83 /  30  40  50  40

.CTP...
PA...FLOOD WATCH FOR PORTIONS OF W AND N MTNS THROUGH MIDNIGHT.

RXR
Hazardous weather outlook, Aug 2, 3:36 AM EDT, 16 hours 20 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-020930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
336 AM EDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

DENSE FOG WILL BLANKET THE CENTRAL RIDGE AND VALLEY REGION THIS
MORNING. EXPECT VISIBILITIES TO BE LESS THAN A QUARTER OF A MILE IN
MANY SPOTS. CITIES LIKE WILLIAMSPORT...STATE COLLEGE AND ALTOONA
CAN EXPECT THE MOST DENSE FOG. THE FOG WILL BURN AWAY DURING THE
MORNING HOURS.

SHOWERS AND THUNDERSTORMS WILL FIRE UP IN THE AFTERNOON...ESPECIALLY
OVER THE ALLEGHENY AND LAUREL MOUNTAINS. THE STORMS MAY MOVE VERY
SLOWLY AND COULD PRODUCE VERY HEAVY RAINFALL. LOCAL MINOR FLOODING
PROBLEMS WILL MOST LIKELY OCCUR...BUT WIDESPREAD FLOODING PROBLEMS
ARE NOT EXPECTED AT THIS TIME. A FEW OF THE STORMS LATE THIS
AFTERNOON AND EVENING MAY ALSO PRODUCE LARGE HAIL OR DAMAGING WIND
GUSTS...ESPECIALLY OVER THE WESTERN HALF OF THE STATE.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST THROUGH THURSDAY. THE
ALMOST CONSTANT THREAT OF RAIN WILL INCREASE THE LIKELIHOOD OF
FLOODING PROBLEMS THROUGH MID WEEK. HOWEVER...AT THIS TIME...NO
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DANGELO

In the hours before

Special weather statement, Aug 2, 4:20 PM EDT, 3 hours 36 minutes before
PAZ006-022145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
420 PM EDT SAT AUG 2 2003

...STRONG THUNDERSTORMS WILL AFFECT POTTER COUNTY THROUGH 545 PM...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR OSWAYO...SOUTH
TO COUDERSPORT...AND AUSTIN. THE STORMS WERE MOVING TO THE
NORTHEAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR DENTON HILL
STATE PARK AT 455 PM...ULYSSES AT 520 PM AND HARRISON VALLEY AT 530
PM.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS LINE OF
THUNDERSTORMS. HEAVY DOWNPOURS COULD LEAVE OVER AN INCH OF RAIN IN
SOME PLACES...CAUSING RAPID RISES ON CREEKS AND STREAMS...AND
PONDING OF WATER IN POOR DRAINAGE AREAS.

EXPECT INTENSE LIGHTNING FROM THE STORMS. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT
Special weather statement, Aug 2, 4:36 PM EDT, 3 hours 20 minutes before
PAZ012-017-018-024-022130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
436 PM EDT SAT AUG 2 2003

...STRONG THUNDERSTORM WILL AFFECT CLEARFIELD...NORTHERN
CAMBRIA...NORTHERN CENTRE AND NORTHERN CLINTON COUNTIES LATE THIS
AFTERNOON...

AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES EAST OF
PARKER DAM STATE PARK...SOUTH TO CLEARFIELD...AND IRVONA. THE
SOUTHERN EDGE OF THE LINE OF STORMS WAS JUST TO THE NORTHWEST OF
PRINCE GALLITZIN STATE PARK.

THE THUNDERSTORMS WERE MOVING TO THE NORTHEAST AT 35 MPH AND WILL
BE NEAR...WALLACETON...RAMEY...HOUTZDALE...BRISBIN AROUND 445
PM...OSCEOLA MILLS...KARTHAUS AROUND 455 PM...PHILIPSBURG AROUND 500
PM...SANDY RIDGE AROUND 505 PM...AND RENOVO AND SNOW SHOE AROUND 530
PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THE STORMS.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT/GARTNER
Special weather statement, Aug 2, 5:40 PM EDT, 2 hours 16 minutes before
PAZ012-018-019-022230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
540 PM EDT SAT AUG 2 2003

...STRONG THUNDERSTORMS WILL AFFECT CENTRE AND CLINTON COUNTIES
EARLY THIS EVENING...

AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST
OF KEATING IN NORTHERN CLINTON COUNTY...TO SNOW SHOE....PHILIPSBURG
AND HOUTZDALE.

THE THUNDERSTORMS WERE MOVING NORTHEAST AT 30 MPH...AND WILL BE NEAR
WESTPORT...AND PORT MATILDA AT 550 PM...RENOVO...AND BLACK MOSHANNON
STATE PARK AT 555 PM...HYNER AT 605 PM...UNIONVILLE...AND GLEN UNION
AT 615 PM...MILESBURG AND BALD EAGLE STATE PARK AT 625 PM.

THE STRONGEST STORM...AND FASTEST MOVING PART OF THIS LINE...WAS
NEAR SNOW SHOE AND WILL MOVE NEAR...OR JUST TO THE NORTHWEST OF BALD
EAGLE STATE PARK.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS LINE OF
STORMS.

EXPECT INTENSE LIGHTNING FROM THE STORMS. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT/GARTNER/MACH
Special weather statement, Aug 2, 7:31 PM EDT, 25 minutes before
PAZ019-026-027-030030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
731 PM EDT SAT AUG 2 2003

...STRONG THUNDERSTORMS WILL AFFECT HUNTINGDON...MIFFLIN AND CENTRE
COUNTIES THIS EVENING...

AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
BELLEFONTE TO 4 MILES SOUTH OF BELLEFONTE TO STATE COLLEGE TO 10
MILES NORTH OF HUNTINGDON...MOVING EAST AT 15 MPH. THE THUNDERSTORMS
WILL BE NEAR CENTRE HALL AT 740 PM...WHIPPLE DAM STATE PARK AT 745
PM...POTTERS MILLS AT 800 PM...REBERSBURG AT 810 PM...SEVEN
MOUNTAINS...POE VALLEY STATE PARK AT 815 PM AND MILLHEIM AT 820 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THIS
STORM.

EXPECT FREQUENT...INTENSE CLOUD TO GROUND LIGHTNING FROM THE STORMS.
DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING
THREATENS. STAY OFF THE TELEPHONE AND AWAY FROM ELECTRICAL
APPLIANCES UNTIL AFTER THE STORMS HAVE PASSED.

LAMBERT

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.